Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS New Orleans, LA

July 20, 2019Amite County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 20, 2019, 5:28 PM CDT for Amite County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 5:28 PM CDT (22:28 UTC)
Expired
Jul 20, 2019, 7:29 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS54 KLIX 202228
FFWLIX
MSC005-210130-
/O.NEW.KLIX.FF.W.0033.190720T2228Z-190721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
528 PM CDT Sat Jul 20 2019

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Amite County in southern Mississippi...

* Until 830 PM CDT.

* At 527 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Liberty, Gloster and Gillsberg. 

Additional rainfall amounts of two inches or more are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3126 9061 3102 9060 3100 9105 3127 9102

$$
1 follow-up statement
751 
WGUS74 KLIX 210029
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
729 PM CDT Sat Jul 20 2019

MSC005-210036-
/O.CAN.KLIX.FF.W.0033.000000T0000Z-190721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Amite MS-
729 PM CDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR AMITE COUNTY IS CANCELLED...

The heavy rain has ended, but light rain may continue for the next 
hour or so. The threat of flash flooding has diminished. Please 
continue to heed any remaining road closures.

LAT...LON 3126 9061 3102 9060 3100 9105 3127 9102

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 5:08 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 20, 5:08 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
508 PM CDT Sat Jul 20 2019

.SHORT TERM...

Surface high pressure will remain in place over the eastern Gulf
through early next week with a continental upper level ridge
in place over the northeast. An inverted trough will keep pops
high through the remainder of the weekend and into early next
week. with PWs over the 2 inch mark.

.LONG TERM...

A massive upper level ridge will build over the Intermountain
west on Tuesday and an unusually deep upper level trough will dig
into the eastern conus. This will bring an unseasonably strong
cold front into the region by Tuesday increasing pops into the 70s
and 80s. Front expected to slowly sag southward towards the coast
by late Tuesday night into Wednesday and then stalling somewhere
either along or south of the Mississippi and Louisiana coasts.
Depending on how far south the front stalls will determine
rainfall amounts for the second half of the week. Northern areas
north of I-12 could possibly get a couple of dry days on Wednesday
and Thursday depending how far south the front stalls. Lows
forecast to be in the middle to upper 60s Tuesday night through
Thursday night for areas along and north of I-12 as confidence has
increased with both the EURO and GFS bringing cooler and drier
air into those areas. Models showing front stalling just offshore
and slowly edging northward bringing increased rainfall and higher
PWS by the end of the week.

&&

.AVIATION...

Occasional MVFR conditions, mainly ceilings, near convection. With
little movement of convection, will continue with VCTS mention.
Anticipate most convection should dissipate near sunset, with mid
and high clouds common overnight. Expect redevelopment of convection
Sunday by mid to late morning. 35

&&

.MARINE...

A surface high pressure will remain in place over the northeastern
Gulf through early next week. Typical light southeasterly flow
will remain in place through early next week. Typical summertime
nocturnal thunderstorms over the coast waters. Winds will remain
light and variable through early Tuesday. Winds will become
northwesterly by late Tuesday night and continue into Thursday as
a cold front pushes into the area and stalls just offshore near
the mouth of the river.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River flood warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&
Hazardous weather outlook, Jul 20, 12:42 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1242 PM CDT Sat Jul 20 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-210545-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1242 PM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue through the afternoon
hours before dissipating during the early evening hours. A few
strong thunderstorms could produce locally heavy rainfall,
frequent lightning strikes, and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected Sunday through
Wednesday as a front moves into the area and stalls. Some of the
thunderstorms could turn strong and produce locally heavy
rainfall, frequent lightning strikes, and gusty winds.

Thunderstorm activity is expected to become more isolated on
Thursday and Friday as the front pushes further offshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 20, 2:43 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     MARINE TSTM WIND 24 S VENICE             28.93N 89.41W
07/20/2019  M41 MPH          PLAQUEMINES        LA   C-MAN STATION

            080/22G36KT

&&

24/RR
Local storm report, Jul 20, 2:49 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
249 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            NEW ORLEANS             29.97N 90.08W
07/20/2019                   ORLEANS            LA   EMERGENCY MNGR

            SEVERAL STREETS WITH CURB DEEP FLOODING THROUGHOUT THE
            CITY OF NEW ORLEANS, MOSTLY IN THE CBD AND FRENCH QUARTER
            AREAS.

&&

24/RR
Special weather statement, Jul 20, 3:25 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
325 PM CDT Sat Jul 20 2019

LAZ036-037-046-048>050-056-057-202130-
Iberville-Livingston-Ascension-St. Helena-East
Feliciana-Assumption-St. James-East Baton Rouge-
325 PM CDT Sat Jul 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
NORTHWESTERN ST. JAMES...WESTERN ST. HELENA...NORTHWESTERN
LIVINGSTON...EASTERN EAST FELICIANA...EAST CENTRAL IBERVILLE...
EASTERN EAST BATON ROUGE AND NORTHEASTERN ASSUMPTION PARISHES...

At 325 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Watson to near
Napoleonville. Movement was north at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Donaldsonville, St. Gabriel,
Walker, Sorrento, Port Vincent, Geismer, Old Jefferson, Watson,
Darlington, Prairieville, Pride, Shenandoah, Felps, Greenwell Spring,
Belle Rose, Paincourtville and Village St. George.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3088 9070 2984 9096 3010 9111 3100 9093
      3100 9090
TIME...MOT...LOC 2025Z 160DEG 9KT 3065 9084 2997 9097

24/RR
Special weather statement, Jul 20, 3:39 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
339 PM CDT Sat Jul 20 2019

LAZ037-050-071-072-202115-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-
339 PM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHEASTERN LIVINGSTON AND WEST CENTRAL TANGIPAHOA PARISHES...

At 339 PM CDT, a strong thunderstorm was located near Independence,
or near Amite. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Amite, Amite City, Independence, Roseland, Montpelier, Natalbany and
Tickfaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3063 9076 3082 9072 3073 9044 3051 9049
TIME...MOT...LOC 2039Z 294DEG 1KT 3066 9055

24/RR
Special weather statement, Jul 20, 4:02 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
402 PM CDT Sat Jul 20 2019

LAZ037-048-050-202130-
Livingston-St. Helena-East Baton Rouge-
402 PM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. HELENA...
NORTHWESTERN LIVINGSTON AND EASTERN EAST BATON ROUGE PARISHES...

At 402 PM CDT, a strong thunderstorm was located near Walker, or 8
miles northeast of Denham Springs. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Walker, Livingston, Shenandoah, Watson
and Old Jefferson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3071 9069 3039 9071 3039 9104 3072 9093
      3072 9085 3073 9084
TIME...MOT...LOC 2102Z 115DEG 4KT 3057 9085
Special weather statement, Jul 20, 4:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
445 PM CDT Sat Jul 20 2019

MSZ069-202215-
Amite-
445 PM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT AMITE COUNTY...

At 444 PM CDT, a strong thunderstorm was located near Liberty. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Liberty, Gloster and Gillsberg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3130 9056 3102 9058 3100 9102 3130 9101
TIME...MOT...LOC 2144Z 115DEG 4KT 3111 9071

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:30 PM CDTSpecial Weather StatementLIXHancock30 min
Jul 20, 4:45 PM CDTSpecial Weather StatementLIXAmite30 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.